Digoxin toxicity (digitoxicity)

Digoxin toxicity has become far less common as the use of digoxin, especially that of the loading dose has come down. Still an occasional case can occur due to renal dysfunction or drug interactions. Almost any type of arrhythmia can occur in digoxin toxicity except Mobitz type II second degree AV block and atrial fibrillation with a fast ventricular rate. On the contrary, a slow ventricular rate in atrial fibrillation could be a manifestation of digitoxicity. Ventricular ectopic beats in bigeminy is one of the common arrhythmias of digoxin toxicity. The most characteristic arrhythmia of digitoxicity is bidirectional ventricular tachycardia. Severe bradycardia can also be associated with digitoxicity.

Hypokalemia which often occurs due to the diuretic therapy which is given along with digoxin for the treatment of heart failure, potentiates the problem of digitoxicity. Correction of hypokalemia is very important in the management of digoxin toxicity. But caution is needed when there is a slowed AV conduction due to digoxin as hyperkalemia decreases AV conduction. Another precaution while correcting hypokalemia in digitoxicity is the renal status. Since digitoxicity may occur in the setting of renal insufficiency, hyperkalemia is a potential risk while correcting hypokalemia.

It is conventionally mentioned that the mirror-image correction mark type of ST-T changes occur in digoxin effect in the leads corresponding to the dominant ventricle while the changes occur in other leads as well if there is digitoxicity. Digtoxicity often manifests with anorexia, nausea and vomiting. Xanthopsia (yellow vision), an often mentioned manifestation of digitoxicity, is quite rare. Arrhythmias due to digitoxicity can be life threatenting and difficult to manage. Direct current cardioversion in the presence of digitoxicity can lead on to more complex arrhythmias and ventricular fibrillation. Fab fragments of digoxin antibody if available is useful in the management of digitoxicity.

Important drugs which can increase the levels of digoxin are quinidine, verapamil and amiodarone.

You may also like...

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>